Alert archive / Missouri / Flash Flood Watches in 2016

Flash Flood Watch 6, NWS Kansas City, MO

August 29, 2016Atchison County, Doniphan County, Kansas; 5 counties in Missouri

NWS Kansas City, MO issued this flash flood watch at Aug 29, 2016, 3:17 PM CDT for Atchison County, Doniphan County, Kansas; 5 counties in Missouri. It took effect at Aug 29, 2016, 7:00 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2016, 3:17 PM CDT (20:17 UTC)
In effect from
Aug 29, 2016, 7:00 PM CDT
Expired
Aug 30, 2016, 3:36 PM CDT
In force
21 hr
Issued by
NWS Kansas City, MO
Flood severity
None

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Holt County, MO, Nodaway County, MO

The radar

The Topeka radar (KTWX), 147 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WGUS63 KEAX 292017
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 PM CDT MON AUG 29 2016

...MORE TORRENTIAL RAIN FOR NORTHWEST MISSOURI...

.SCATTERED THUNDERSTORMS WILL LIFT NORTH TODAY INTO THIS EVENING WITH
TORRENTIAL RAIN LIKELY FROM ANY STORMS THAT OCCUR. MUCH OF THE FOCUS
FOR STORMS LATE TONIGHT THROUGH TUESDAY WILL BE ACROSS THE EXTREME
NORTHEAST CORNER OF KANSAS INTO THE FAR NORTHWEST CORNER OF MISSOURI.
HOWEVER...THIS FLASH FLOOD WATCH MAY NEED EXPANDING SOUTH DEPENDING
ON WHERE STORMS SET UP OVER THE NEXT 24 HOURS.

KSZ025-102-MOZ001-002-011-012-020-300430-
/O.NEW.KEAX.FF.A.0006.160830T0000Z-160831T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN-
INCLUDING THE CITIES OF...ATCHISON...WATHENA...ELWOOD...TROY...
HIGHLAND...TARKIO...ROCKPORT...FAIRFAX...MARYVILLE...MOUND CITY...
OREGON...MAITLAND...FOREST CITY...CRAIG...SAVANNAH...
COUNTRY CLUB VILLA...ST. JOSEPH AIRPORT...ST. JOSEPH
317 PM CDT MON AUG 29 2016

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KANSAS AND 
  NORTHWEST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN 
  NORTHEAST KANSAS...ATCHISON KS AND DONIPHAN. IN NORTHWEST 
  MISSOURI...ANDREW...ATCHISON MO...BUCHANAN...HOLT AND NODAWAY. 

* FROM 7 PM CDT THIS EVENING THROUGH TUESDAY EVENING

* SCATTERED THUNDERSTORMS ARE EXPECTED TO BRING TORRENTIAL RAIN TO
  PARTS OF NORTHWEST MISSOURI LATE TONIGHT INTO TUESDAY...WITH LOCAL
  RAINFALL TOTALS EXCEEDING 2 INCHES. 

* EXCESSIVE RAINFALL COULD LEAD TO FLASH FLOODING OF CREEKS...
  STREAMS LOW-LYING AREAS...AND URBAN LOCATIONS. FLOODING MAY OCCUR
  IN AREAS THAT ARE NOT TYPICALLY FLOOD PRONE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
878 
WGUS63 KEAX 300243
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
943 PM CDT MON AUG 29 2016

...MORE TORRENTIAL RAIN FOR NORTHWEST MISSOURI...

.SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEAST
KANSAS AND NORTHWEST MISSOURI OVERNIGHT. MUCH OF THE FOCUS FOR
STORMS LATE TONIGHT THROUGH TUESDAY WILL BE ACROSS THE EXTREME
NORTHEAST CORNER OF KANSAS INTO THE FAR NORTHWEST CORNER OF MISSOURI.
HOWEVER...THIS FLASH FLOOD WATCH MAY NEED EXPANDING SOUTH DEPENDING
ON WHERE STORMS SET UP OVER THE NEXT 24 HOURS.

KSZ025-102-MOZ001-002-011-012-020-301100-
/O.CON.KEAX.FF.A.0006.000000T0000Z-160831T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN-
INCLUDING THE CITIES OF...ATCHISON...WATHENA...ELWOOD...TROY...
HIGHLAND...TARKIO...ROCKPORT...FAIRFAX...MARYVILLE...MOUND CITY...
OREGON...MAITLAND...FOREST CITY...CRAIG...SAVANNAH...
COUNTRY CLUB VILLA...ST. JOSEPH AIRPORT...ST. JOSEPH
943 PM CDT MON AUG 29 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KANSAS AND NORTHWEST MISSOURI... 
  INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KANSAS...ATCHISON 
  KS AND DONIPHAN. IN NORTHWEST MISSOURI...ANDREW...ATCHISON 
  MO...BUCHANAN...HOLT AND NODAWAY. 

* THROUGH TUESDAY EVENING

* SCATTERED THUNDERSTORMS ARE EXPECTED TO BRING TORRENTIAL RAIN 
  TO PARTS OF NORTHWEST MISSOURI LATE TONIGHT INTO TUESDAY... 
  WITH LOCAL RAINFALL TOTALS EXCEEDING 2 INCHES. 

* EXCESSIVE RAINFALL COULD LEAD TO FLASH FLOODING OF CREEKS... 
  STREAMS LOW-LYING AREAS...AND URBAN LOCATIONS. FLOODING MAY 
  OCCUR IN AREAS THAT ARE NOT TYPICALLY FLOOD PRONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
829 
WGUS63 KEAX 300837
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
337 AM CDT TUE AUG 30 2016

KSZ025-102-MOZ001-002-011-012-020-302130-
/O.CON.KEAX.FF.A.0006.000000T0000Z-160831T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN-
INCLUDING THE CITIES OF...ATCHISON...WATHENA...ELWOOD...TROY...
HIGHLAND...TARKIO...ROCKPORT...FAIRFAX...MARYVILLE...MOUND CITY...
OREGON...MAITLAND...FOREST CITY...CRAIG...SAVANNAH...
COUNTRY CLUB VILLA...ST. JOSEPH AIRPORT...ST. JOSEPH
337 AM CDT TUE AUG 30 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KANSAS AND NORTHWEST MISSOURI... 
  INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KANSAS...ATCHISON 
  KS AND DONIPHAN. IN NORTHWEST MISSOURI...ANDREW...ATCHISON 
  MO...BUCHANAN...HOLT AND NODAWAY. 

* THROUGH THIS EVENING

* MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WITH MODERATE TO
  HEAVY RAINFALL RATES WILL IMPACT PORTIONS OF NORTHEAST KANSAS AND
  NORTHWEST MISSOURI TODAY...RESULTING IN LOCAL RAINFALL TOTALS
  EXCEEDING 2 INCHES.

* EXCESSIVE RAINFALL COULD LEAD TO FLASH FLOODING OF CREEKS... 
  STREAMS LOW-LYING AREAS...AND URBAN LOCATIONS. FLOODING MAY 
  OCCUR IN AREAS THAT ARE NOT TYPICALLY FLOOD PRONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
186 
WGUS63 KEAX 302036
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 PM CDT TUE AUG 30 2016


KSZ025-102-MOZ001-002-011-012-020-302145-
/O.CAN.KEAX.FF.A.0006.000000T0000Z-160831T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN-
INCLUDING THE CITIES OF...ATCHISON...WATHENA...ELWOOD...TROY...
HIGHLAND...TARKIO...ROCKPORT...FAIRFAX...MARYVILLE...MOUND CITY...
OREGON...MAITLAND...FOREST CITY...CRAIG...SAVANNAH...
COUNTRY CLUB VILLA...ST. JOSEPH AIRPORT...ST. JOSEPH
336 PM CDT TUE AUG 30 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KANSAS AND
NORTHWEST MISSOURI HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 29, 1:03 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 29, 1:03 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
103 PM CDT MON AUG 29 2016

.Discussion...
Issued at 358 AM CDT MON AUG 29 2016

Very little change is noted with the weather pattern today, and as
such approaching the forecast from a persistence standpoint is a
decent starting point. Predictability of thunderstorm coverage
remains rather ambiguous as no notable upper waves or synoptic
boundaries are present. Highest coverage of thunderstorms will be
during the afternoon and evening hours during peak instability and
eroded convective inhibition within areas of preexisting outflow
boundaries and new outflow from ongoing thunderstorms. The
environment is also similar with modest deep layer shear and pockets
of moderate instability. The shear is slightly stronger across far
northern Missouri, colocated with the highest instability north of
Interstate 70. While organized, persistent convection will generally
not be supported, a couple strong storms cannot be ruled out,
especially along and north of Interstate 70. The main threat will be
brief downburst winds approaching 50-60 mph gusts. Additionally, the
most robust storms will be capable of producing very heavy rainfall
within a short amount of time, therefore convection that manages to
form in clusters aided by colliding outflow boundaries will have a
localized flash flooding potential. With the loss of diurnal
instability, convection should gradually wane prior to midnight.
Temperatures will reach the middle to upper 80s and lows in the
upper 60s to near 70.

The pattern undergoes some changes Tuesday into Wednesday. A large
upper trough will begin to dig into the northeast US, while energy
from a remnant cutoff low currently near the Four-Corners region
moves across the region. At the surface, a cold front will push
through the forecast area on Wednesday. These players will lead to a
notable increased chance for thunderstorms across the area Tuesday
through Wednesday. Similar environment will exist, with the threat of
a few strong storms and an increased potential for heavy rainfall
and localized flooding. Temperatures will be coolest on Thursday and
Friday as cooler and drier air advects into the area upon
northeasterly surface winds. Afternoon readings will generally
reside in the 70s with lows in the 50s.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 103 PM CDT MON AUG 29 2016

VFR conditions will likely prevail at all the terminals over the next
24 hours, though there will be a threat of VCTS late this afternoon
and evening. Confidence is not high enough to warrant including a
TEMPO or FM group in the TAF sites at this time owing to the poor
predictability of today's storms. Expect any stormy activity today
to fade this evening with the loss of day time heating, but will have
to watch for another round of storms later Tuesday.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Blair
Aviation...Cutter
Hazardous weather outlook, Aug 29, 5:26 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
526 AM CDT MON AUG 29 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
526 AM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH THE BEST
CHANCES OCCURRING DURING THE AFTERNOON AND EVENING HOURS. A COUPLE
STORMS MAY BE STRONG WITH GUSTY DOWNBURST WINDS. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL INCREASE TUESDAY AND WEDNESDAY
AREAWIDE. LOCALIZED FLASH FLOODING WILL BE THE PRIMARY WEATHER HAZARD
WITH THESE STORMS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:13 PM CDTSpecial Weather StatementEAXLeavenworth, Wyandotte32 min
Aug 28, 8:15 PM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth, Wyandotte3 hr
Aug 28, 8:54 PM CDTSpecial Weather StatementEAXWyandotte36 min
Aug 28, 7:14 PM CDTSpecial Weather StatementEAXGrundy, Mercer31 min
Aug 28, 7:27 PM CDTFlash Flood WarningEAXGrundy3 hr
Aug 28, 10:04 PM CDTFlash Flood WarningEAXPlatte2 hr
Aug 29, 5:54 PM CDTSpecial Weather StatementEAXHarrison36 min
Aug 29, 6:14 PM CDTSevere Thunderstorm WarningEAXSchuyler46 min

Nearby

Flash Flood Watches in Missouri, 2016Flash Flood Watches in Kansas, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.